A 41-year-old male with a six-year history of hyperthyroidism presented with palpitations and dizziness. He had been experiencing the symptoms for the past two months, had lost 37 pounds in weight in the previous 10 weeks, and was heat intolerant. He was taking methimazole 5mg daily. The patient denied chest pain, shortness of breath, and syncope.
Physical examination revealed thyroid enlargement with no nodules or bruit, fine resting tremors, and lid lag. The patient’s serum electrolyte and magnesium levels were normal. His thyroid-stimulating hormone (TSH) level was zero, free thyroxine (T4) level was 4.99, free triiodothyronine (T3) level was 10.66, and total T4 level was 15. Cardiac enzyme levels were normal. The patient was in normal sinus rhythm at 64 beats per minute but telemetry revealed that he was having multiple non-sustained episodes of wide QRS tachycardia at 300 beats per minute (see Figure 1). A recent cardiac work-up including nuclear stress test, gated single photon emission computed tomography (SPECT) study, and echocardiogram had demonstrated normal left ventricular size, wall motion, myocardial thickness with normal myocardial perfusion, and an ejection fraction (EF) of 68%. Electrophysiologic evaluation gave a diagnosis of monomorphic ventricular tachycardia (VT).
The patient was started on propranolol 30mg every six hours and his methimazole dose was increased to 10mg every eight hours. It was also planned to implement radioactive thyroid ablation when he reached a euthyroid state. The patient had no further VT episodes after initiation of propranolol. He was monitored continuously by telemetry for one week, after which he was discharged uneventfully. Follow-up continued in the outpatient clinic.
Thyrotoxicosis—often diagnosed in an outpatient setting— commonly manifests as weakness, weight loss, and palpitations. Other common symptoms include irritability and heat intolerance.1Atrial Fibrillation is the most common cardiac manifestation of thyrotoxicosis, and occurs in up to 15% of hyperthyroid patients.2 T3 decreases systemic vascular resistance and increases resting heart rate, left ventricular contractility, blood volume, and cardiac output and thereby is responsible for most of the cardiac manifestations of thyrotoxicosis. Up to 6% of patients with thyrotoxicosis develop symptoms of heart failure, of which <1% develop dilated cardiomyopathy with systolic dysfunction via a tachycardia-mediated mechanism.3
Very few reports of paroxysmal VT are found in the literature. These include the case of a 90-year-old man with subclinical hyperthyroidism in the setting of a myocardial infarction,4 a case in a patient with heart failure5 and a case of repetitive monomorphic ventricular tachycardia in a four-year-old boy with toxic multinodular goiter.6 Cardiac arrhythmias due to thyrotoxicosis are perpetually supraventricular in origin.6 Monomorphic VT associated with thyrotoxicosis in the absence of structural heart disease is exceedingly rare. Generally, repetitive monomorphic VT produces no symptoms and has a good prognosis. The underlying mechanism, although not entirely clear, is often attributed to re-entry and triggered activity.6 In this case, the patient had received suboptimal treatment for hyperthyroidism and presented with repeated episodes of unsustained monomorphic VT as a result of thyrotoxicity.
It is important to recognize repetitive monomorphic VT as an understated but important manifestation of thyrotoxicosis. Propranolol is associated with an excellent response in these patients and anti-thyroid medications such as methimazole effectively reverse thyrotoxicity.